Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 93, NWS Wichita, KS

June 24, 2020Reno County, Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 24, 2020, 6:28 PM CDT for Reno County, Rice County, Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2020, 6:28 PM CDT (23:28 UTC)
Expired
Jun 24, 2020, 6:46 PM CDT
In force
18 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Reno County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 82 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 4:41 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1638 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

810 
WUUS53 KICT 242328
SVRICT
KSC155-159-250015-
/O.NEW.KICT.SV.W.0093.200624T2328Z-200625T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
628 PM CDT Wed Jun 24 2020

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  North central Reno County in south central Kansas...
  Southeastern Rice County in central Kansas...

* Until 715 PM CDT.

* At 628 PM CDT, a severe thunderstorm was located just east of 
  Sterling, moving south at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hutchinson, South Hutchinson, Nickerson and Willowbrook. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3828 9820 3828 9799 3804 9790 3804 9818
TIME...MOT...LOC 2328Z 348DEG 9KT 3825 9814 

HAIL...1.25IN
WIND...60MPH
 
$$

DARMOFAL
2 follow-up statements
241 
WWUS53 KICT 242337
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
637 PM CDT Wed Jun 24 2020

KSC155-159-250015-
/O.CON.KICT.SV.W.0093.000000T0000Z-200625T0015Z/
Reno KS-Rice KS-
637 PM CDT Wed Jun 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTH CENTRAL RENO AND SOUTHEASTERN RICE COUNTIES...

At 637 PM CDT, a severe thunderstorm was located just north of 
Nickerson, moving south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hutchinson, South Hutchinson, Nickerson and Willowbrook. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3825 9820 3825 9798 3804 9790 3804 9818
TIME...MOT...LOC 2337Z 348DEG 9KT 3823 9813 

HAIL...1.00IN
WIND...60MPH
 
$$

DARMOFAL
381 
WWUS53 KICT 242346
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
646 PM CDT Wed Jun 24 2020

KSC155-159-242356-
/O.CAN.KICT.SV.W.0093.000000T0000Z-200625T0015Z/
Reno KS-Rice KS-
646 PM CDT Wed Jun 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL RENO AND
SOUTHEASTERN RICE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and central Kansas.

LAT...LON 3825 9820 3825 9798 3804 9790 3804 9818
TIME...MOT...LOC 2345Z 348DEG 9KT 3821 9812 

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 6:23 PM CDT, 5 minutes earlier.

Area forecast discussion, Jun 24, 6:23 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
623 PM CDT Wed Jun 24 2020

...Updated Aviation Discussion...

.SYNOPSIS...
Issued at 344 PM CDT Wed Jun 24 2020

Across the CONUS, there is a trough over the Great Lakes/eastern
half with a ridge in the Plains. Another trough is located along the
West Coast. Isolated showers and rumbles of thunder developed this
morning but did diminish fairly quickly. Isolated showers and
thunderstorms have started to form mid afternoon. Temperatures rose
to the upper 80s to lower 90s across the state.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 344 PM CDT Wed Jun 24 2020

Highlights:

1) Scattered thunderstorms late this afternoon and evening which may
be strong to severe in central Kansas

2) Additional chances of storms Thursday night and Friday

3) Temperatures in the 90s

Challenges: Precipitation chances and coverage

Changes: Precipitation chances and respective timing throughout

The northwest flow pattern continues today with summertime
convective activity anticipated to expand in coverage this
afternoon. At this time, it appears the best chances will be along
and west of I-135. This activity should be scattered since there is
not a distinct focus thus confidence is lower with the lack of
coverage. Instability is on the increase with roughly 30-40kts of 0-
6km bulk shear. The Storm Prediction Center inserted a slight risk
with their morning update from Barton to McPherson to Sedgwick to
Harper counties and points west and northwest to Kiowa and Trego
counties. As mentioned in the previous discussion, there is an
inverted v sounding which favors a wind or downburst threat. It is
possible that the storms could be strong to severe with up to
quarter sized hail and 60mph winds. These thunderstorms should be
diurnally driven and fall apart soon after sunset.

As the western trough progresses eastward, this shifts the ridge to
the east. The wave stays along the Front Range and tracks across the
Plains on Friday. There could be activity late Thursday night thru
the day on Friday. Models suggest decent CAPE in the afternoon but
marginal 20kts of shear with a boundary over the area. The best
chances for precipitation remain Friday evening into early Saturday
which coincides with the approximate timing of the boundary. There
are some discrepancies with the NAM showing persistent activity
during the day into Saturday while the GFS indicates a later show
(overnight Friday into early Saturday). Chances of precipitation
will likely be adjusted due to a change in confidence and timing
with additional model runs for better agreement.

.LONG TERM...(Sunday through Wednesday)
Issued at 344 PM CDT Wed Jun 24 2020

Highlights:

1) Chances of thunderstorms throughout

2) Temperatures in the 90s

It appears that another boundary will move across on Sunday. The
trend is to maintain daily chances for thunderstorms. Model
discrepancies are prominent through much of the end of the forecast
period. Thus there is low confidence in what will actually occur.
Changes in the chances for precipitation have been modified with
this issuance based on the current blend of model data. Stay tuned
for future changes and updates. Temperatures should stay in the 90s
throughout this period as well. On Tuesday, they could climb to the
mid to upper 90s in the west.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 622 PM CDT Wed Jun 24 2020

Early this evening, scattered thunderstorms have developed across
central Kansas and have been progressing southward towards south
central Kansas. A few of these storms have already been severe,
producing large hail in up to about the size of golf balls. A severe
thunderstorm watch remains in effect for portions of the area,
including all terminals with the exception of KCNU.

Throughout the next few hours, however, expect these diurnally
driven storms to gradually wane in both strength and coverage before
midnight as they continue to push southward. After midnight tonight,
an increasing low-level jet may produce some low-level wind shear
concerns in central Kansas. Otherwise, VFR flight conditions are
expected throughout the day tomorrow. Winds may get rather gusty
during the afternoon with gusts up to around 25kts or so at some
locations.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    68  92  71  94 /  20   0  10  20
Hutchinson      66  92  70  93 /  20   0  20  30
Newton          67  91  71  92 /  20   0  10  30
ElDorado        67  90  71  92 /  20  10  10  20
Winfield-KWLD   68  91  71  92 /  10  10  10  20
Russell         65  94  70  93 /  30  10  40  40
Great Bend      66  94  69  94 /  30   0  30  20
Salina          67  93  73  94 /  20  10  20  40
McPherson       66  92  70  92 /  20   0  20  30
Coffeyville     67  90  70  91 /  20  10   0  10
Chanute         67  90  71  90 /  20  10   0  10
Iola            67  90  71  91 /  30  10   0  20
Parsons-KPPF    67  90  71  90 /  20  10   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...VJP
SHORT TERM...VJP
LONG TERM...VJP
AVIATION...TAV
Hazardous weather outlook, Jun 24, 6:12 PM CDT, 16 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
612 PM CDT Wed Jun 24 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-252315-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
612 PM CDT Wed Jun 24 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated strong to severe storms are possible into the evening. If
a storm can develop, it may produce quarter to golf ball sized hail
and wind gusts to 60 mph. See the latest severe thunderstorm watch
for portions of central and south central Kansas for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional thunderstorms will remain possible early Thursday
morning. A few strong storms may occur with dime size hail the main
threat.

A more widespread chance of strong to severe storms will occur on
Friday afternoon and evening. The main concerns are quarter sized
hail, wind gusts to 60 mph and localized flooding.

Additional storm chance will occur over the weekend with some
strong storms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Jun 24, 5:22 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
522 PM CDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             1 NW GENESEO            38.53N 98.17W
06/24/2020  M1.00 INCH       ELLSWORTH          KS   TRAINED SPOTTER

            HAIL THE SIZE OF QUARTERS COMING DOWN
            CURRENTLY.

&&

TAV
Special weather statement, Jun 24, 5:26 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Wichita KS
526 PM CDT Wed Jun 24 2020

KSZ032-242300-
Russell KS-
526 PM CDT Wed Jun 24 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Russell County in central Kansas...

* Until 600 PM CDT.

* At 524 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm just west of Russell. this storm
  was nearly stationary.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Russell and Russell Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.

LAT...LON 3896 9900 3897 9884 3880 9876 3879 9901
TIME...MOT...LOC 2226Z 324DEG 1KT 3887 9892

DARMOFAL
Special weather statement, Jun 24, 5:55 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Wichita KS
555 PM CDT Wed Jun 24 2020

KSZ051-242330-
McPherson KS-
555 PM CDT Wed Jun 24 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern McPherson County in central Kansas...

* Until 630 PM CDT.

* At 554 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Marquette, or 8 miles southwest
  of Lindsborg...moving east at 15 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Lindsborg and Marquette.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.

LAT...LON 3861 9763 3841 9762 3842 9789 3860 9791
      3861 9775
TIME...MOT...LOC 2255Z 265DEG 15KT 3852 9781

DARMOFAL
Local storm report, Jun 24, 5:58 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
558 PM CDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             5 NE LYONS              38.40N 98.14W
06/24/2020  E1.75 INCH       RICE               KS   BROADCAST MEDIA

            VIA SOCIAL MEDIA.

&&

KED
Local storm report, Jun 24, 6:03 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
603 PM CDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             1 ENE LYONS             38.35N 98.18W
06/24/2020  E1.75 INCH       RICE               KS   TRAINED SPOTTER

&&
Local storm report, Jun 24, 6:27 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
627 PM CDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             2 NE LYONS              38.37N 98.18W
06/24/2020  M2.00 INCH       RICE               KS   BROADCAST MEDIA

            KAKE STORM CHASER SENT PICTURE VIA TWITTER.
            TIME IS ESTIMATED FROM RADAR.

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 3:38 PM CDTSpecial Weather StatementICTBarton37 min
Jun 24, 4:02 PM CDTSevere Thunderstorm WarningICTBarton28 min
Jun 24, 4:30 PM CDTSevere Thunderstorm WarningICTBarton45 min
Jun 24, 4:32 PM CDTSpecial Weather StatementICTRussell28 min
Jun 24, 4:48 PM CDTSpecial Weather StatementICTEllsworth27 min
Jun 24, 4:56 PM CDTSevere Thunderstorm WarningICTEllsworth, Rice34 min
Jun 24, 5:07 PM CDTSpecial Weather StatementICTMarion23 min
Jun 24, 5:23 PM CDTSevere Thunderstorm WarningICTEllsworth, Rice37 min
Jun 24, 5:26 PM CDTSpecial Weather StatementICTRussell34 min
Jun 24, 5:50 PM CDTSevere Thunderstorm WarningICTRice40 min
Jun 24, 5:55 PM CDTSpecial Weather StatementICTMcPherson35 min
Jun 24, 6:48 PM CDTSpecial Weather StatementICTSaline27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.